zbMATH — the first resource for mathematics

Attractors and time averages for random maps. (English) Zbl 0974.37036
A problem of interest is to know whether systems (diffeomorphisms) with infinitely many sinks or sources are negligible from the measure theoretical point of view. It has been conjectured that such systems correspond to zero Lebesgue measure in the parameter space, but this is not yet clarified. In the present paper, one shows that this conjecture is true in the setting of maps endowed with random noises. The basic result of the paper reads as follows: every diffeomorphism of a compact finite dimensional boundaryless manifold \(M\) under absolutely continuous random perturbations along a parametrized family has only finitely many physical measures of which basins cover Lebesgue’s – a.e. point of \(M\). One can conclude that there cannot exist infinitely many attractors of which orbits pass close to a quadratic homoclinic tangency point under random perturbation. Shortly, diffeomorphisms with infinitely many attractors are not stable under random perturbations.

37H20 Bifurcation theory for random and stochastic dynamical systems
37D45 Strange attractors, chaotic dynamics of systems with hyperbolic behavior
37C70 Attractors and repellers of smooth dynamical systems and their topological structure
Full Text: DOI Numdam EuDML
[1] Alves J.F., Bonatti C., Viana M., SRB measures for partially hyperbolic diffeomorphisms, the expanding case, in preparation · Zbl 0962.37012
[2] Benedicks M., Moeckel R., An attractor for certain Hénon maps, Preprint E.T.H., Zurich
[3] Brin, M; Pesin, Ya, Partially hyperbolic dynamical systems, Izv. akad. nauk. SSSR, Vol. 1, 170-212, (1974) · Zbl 0304.58017
[4] Bonatti, C; Dı́az, L.J, Connexions heterocliniques et genericité d’une infinité de puits ou de sources, preprint PUC-rio, (1998)
[5] Bonatti C., Dı́az L.J., Pujals E., Genericity of Newhouse’s phenomenon vs. dominated splitting, in preparation
[6] Bonatti, C; Viana, M, SRB measures for partially hyperbolic systems whose central direction is mostly contracting, preprint IMPA, (1997)
[7] Colli E., Infinitely many coexisting strange attractors, Annales de l’Institut Henri Poincaré - Analyse Non-Linéaire (accepted for publication)
[8] Dı́az, L.J; Pujals, E; Ures, R, Normal hyperbolicity and robust transitivity, preprint PUC-rio, (1997)
[9] Fornaess, J; Sibony, N, Random iterations of rational functions, Ergodic theory dynamical systems, Vol. 11, 4, 687-708, (1991) · Zbl 0753.30019
[10] Gambaudo, J.-M; Tresser, C, Diffeomorphisms with infinitely many strange attractors, J. complexity, Vol. 6, 409-416, (1990) · Zbl 0717.58041
[11] Gonchenko, S.V; Shil’nikov, L.P; Turaev, D.V, Dynamical phenomena in systems with structurally unstable Poincaré homoclinic orbits, Chaos, Vol. 6, 1, 15-31, (1996) · Zbl 1055.37578
[12] Grayson, M; Pugh, C; Shub, M, Stably ergodic diffeomorphisms, Annals of math., Vol. 140, 295-329, (1994) · Zbl 0824.58032
[13] Munroe, M.E, Introduction to measure and probability, (1953), Addison-Wesley Cambridge, MA · Zbl 0050.05603
[14] Mañé, R, Contributions to the stability conjecture, Topology, Vol. 17, 4, 383-396, (1978) · Zbl 0405.58035
[15] Mañé, R, Ergodic theory and differentiable dynamics, (1987), Springer Berlin
[16] Newhouse, S, Non-density of axion A(a) on S2, Proc. AMS symp. pure math., Vol. 14, 191-202, (1970)
[17] Newhouse, S, Diffeomorphisms with infinitely many sinks, Topology, Vol. 13, 9-18, (1974) · Zbl 0275.58016
[18] Newhouse, S, The abundance of wild hyperbolic sets and nonsmooth stable sets for diffeomorphisms, Publ. math. IHES, Vol. 50, 101-151, (1979) · Zbl 0445.58022
[19] Petersen, K, Ergodic theory, Cambridge studies in advanced math., no. 2, Cambridge, (1983)
[20] Palis, J, A global view of dynamics and a conjecture on the denseness of finitude of attractors, Astérisque, (1998)
[21] Palis, J; de Melo, W, Geometric theory of dynamical systems, (1982), Springer New York
[22] Palis, J; Takens, F, Hyperbolic and sensitive chaotic dynamics at homoclinic bifurcations, Cambridge studies in advanced math., no. 35, Cambridge, (1993)
[23] Palis, J; Viana, M, High dimension diffeomorphisms displaying infinitely many periodic attractors, Annals of math., Vol. 140, 207-250, (1994) · Zbl 0817.58004
[24] Pesin, Ya; Sinai, Ya, Gibbs measures for partially hyperbolic attractors, Ergodic theory dynamical systems, Vol. 2, 417-438, (1982) · Zbl 0519.58035
[25] Romero, N, Persistence of homoclinic tangencies in higher dimensions, Ergodic theory dynamical systems, Vol. 15, 735-757, (1995) · Zbl 0833.58020
[26] Shub, M, Global stability of dynamical systems, (1987), Springer New York
[27] Takens, F, Partially hyperbolic fixed points, Topology, Vol. 10, 137-151, (1971) · Zbl 0214.22901
[28] Takens, F, Heteroclinic attractors: time averages and moduli of topological conjugacy, Bol. soc. bras. mat., Vol. 25, 1, 107-120, (1994) · Zbl 0801.58030
[29] Tedeschini-Lalli, L; Yorke, J.A, How often do simple dynamical processes have infinitely many coexisting sinks, Comm. math. phys., Vol. 106, 635-657, (1986) · Zbl 0602.58036
[30] Viana, M, Global attractors and bifurcations, (), 299-324 · Zbl 0849.58045
[31] Viana, M, Dynamics: A probabilistic and geometric perspective, () · Zbl 0911.58013
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.